Purpose: To report a case of presumed bilateral corneal copper deposition secondary to oral contraceptive use.
Methods: A 23-year-old woman was referred for evaluation of bilateral corneal opacities. The location of the deposits deep in Descemet's membrane and appearance made copper deposition a likely consideration.
Results: Subsequent laboratory results revealed an elevated serum copper level (189 μg/dL). Other causes of cupremia were subsequently ruled out, and the patient's corneal copper deposition was attributed to her oral contraceptive use. With cessation of the oral contraceptive, her serum copper levels normalized, but the corneal deposits remained after 5 months of follow up.
Conclusion: To our knowledge, we report the first case in the ophthalmic literature of presumed corneal copper deposition in the setting of oral contraceptive use. It is important to recognize the corneal findings associated with copper deposition, because it may lead to the diagnosis and treatment of other serious systemic conditions causing elevated serum copper levels.
From the *Scheie Eye Institute, Department of Ophthalmology, University of Pennsylvania, Philadelphia, PA; and †Hospital of the University of Pennsylvania, Department of Medicine, Gastroenterology Division, University of Pennsylvania, Philadelphia, PA.
Received for publication April 25, 2009; revision received June 2, 2009; accepted June 20, 2009.
Reprints: Anton Orlin, MD, Scheie Eye Institute, 51 N. 39th Street, Philadelphia, PA 19104 (e-mail: firstname.lastname@example.org).